Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Explicit formula for weighted scalar nonlinear hyperbolic conservation laws


Authors: Philippe LeFloch and Jean-Claude Nédélec
Journal: Trans. Amer. Math. Soc. 308 (1988), 667-683
MSC: Primary 35L65
DOI: https://doi.org/10.1090/S0002-9947-1988-0951622-X
MathSciNet review: 951622
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a uniqueness and existence theorem for the entropy weak solution of nonlinear hyperbolic conservation laws of the form

$\displaystyle \frac{\partial } {{\partial t}}(ru) + \frac{\partial } {{\partial x}}(rf(u)) = 0,$

with initial data and boundary condition. The scalar function $ u = u(x,\,t)$, $ x > 0$, $ t > 0$, is the unknown, the function $ f = f(u)$ is assumed to be strictly convex with inf $ f( \cdot ) = 0$ and the weight function $ r = r(x)$, $ x > 0$, to be positive (for example, $ r(x) = {x^\alpha }$, with an arbitrary real $ \alpha $).

We give an explicit formula, which generalizes a result of P. D. Lax. In particular, a free boundary problem for the flux $ r( \cdot )f(u( \cdot , \cdot ))$ at the boundary is solved by introducing a variational inequality. The uniqueness result is obtained by extending a semigroup property due to B. L. Keyfitz.


References [Enhancements On Off] (What's this?)

  • [1] C. Bardos, A. Y. Leroux and J. C. Nedelec, First order quasilinear erquations with boundary conditions, Comm. Partial Differential Equations 4 (1979), 1017-1034. MR 542510 (81b:35052)
  • [2] S. N. Kruskov, First order quasilinear systems in several independant variables, Math. USSR Sb. 10 (1970), 217-243.
  • [3] P. D. Lax, Hyperbolic systems of conservation laws, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 0093653 (20:176)
  • [4] P. D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, SIAM, Philadelphia, Pa., 1973. MR 0350216 (50:2709)
  • [5] O. A. Oleinik, Discontinuous solutions of nonlinear differential equations, Amer. Math. Soc. Transl. (2) 26 (1963), 95-172. MR 0151737 (27:1721)
  • [6] B. L. Keyfitz, Solutions with shocks, an example of $ {L^1}$ contractive semi-groups, Comm. Pure Appl. Math. 24 (1971), 125-132. MR 0271545 (42:6428)
  • [7] M. E. Schonbek, Existence of solutions to singular conservation laws, SIAM J. Math. Anal. 15 (1984). MR 762969 (86c:35099)
  • [8] J. A. Smoller, Reaction-diffusion equations and shock waves, vol. 258, Springer-Verlag, 1983.
  • [9] G. B. Whitham, Linear and nonlinear waves, Wiley-Interscience, New York, 1974. MR 0483954 (58:3905)
  • [10] Ph. Le Floch and J. C. Nedelec, Explicit formula for weighted scalar conservation laws, Centre Math. Appl. Ecole Polytechnique, preprint, January 1985.
  • [11] Ph. Le Floch, Contributions á l'étude théorique et á l'approximation numérique des systémes hyperboliques nonlinéaires, Thése, École Polytéchnique, France.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65

Retrieve articles in all journals with MSC: 35L65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0951622-X
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society